Alert archive / Hawaii / Wind Advisories in 2024
Wind Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 6, 2024, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Mar 6, 2024, 8:00 AM HST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2024, 3:18 AM HST (13:18 UTC)
- In effect from
- Mar 6, 2024, 8:00 AM HST
- Expired
- Mar 7, 2024, 3:09 AM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WWHW70 PHFO 061318 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 AM HST Wed Mar 6 2024 HIZ015>018-026-027-037>052-054-070230- /O.NEW.PHFO.WI.Y.0013.240306T1800Z-240307T0600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South- Big Island Southeast-Big Island North- 318 AM HST Wed Mar 6 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Kahoolawe, Lanai and Molokai. On the Big Island, winds will be strongest through the passes and higher terrain of the North and South Kohala Districts, near the Volcanoes National Park, and near South Point. On Maui, winds will be strongest through the central valley of Maui, as well as through passes and downslope of mountains. * WHEN...From 8 AM this morning to 8 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ M Ballard
2 follow-up statements
636 WWHW70 PHFO 070201 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 401 PM HST Wed Mar 6 2024 ...WIND ADVISORY 6 AM HST FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND... HIZ015>018-026-027-037>052-054-071515- /O.EXT.PHFO.WI.Y.0013.000000T0000Z-240307T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South- Big Island Southeast-Big Island North- 401 PM HST Wed Mar 6 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Kahoolawe, Lanai and Molokai. On the Big Island, winds will be strongest through the passes and higher terrain of the North and South Kohala Districts, near the Volcanoes National Park, and near South Point. On Maui, winds will be strongest through the central valley of Maui, as well as through passes and downslope of mountains. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
423 WWHW70 PHFO 071309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 AM HST Thu Mar 7 2024 ...WIND ADVISORY CANCELLED... HIZ015>018-026-027-037>052-054-071415- /O.CAN.PHFO.WI.Y.0013.000000T0000Z-240307T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Molokai Windward-Molokai Southeast- Molokai North-Molokai West-Molokai Leeward South-Lanai Windward- Lanai Leeward-Lanai South-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South- Big Island Southeast-Big Island North- 309 AM HST Thu Mar 7 2024 ...WIND ADVISORY IS CANCELLED... Although trade winds will remain locally strong and gusty, gusts are expected to remain below 50 mph. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 5, 8:48 PM HST, 6 hours 30 minutes earlier.
Area forecast discussion, Mar 5, 8:48 PM HST, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 848 PM HST Tue Mar 5 2024 .SYNOPSIS... A wet trade wind pattern with isolated thunderstorms and locally heavy rain, especially over windward areas, will prevail through Wednesday night. Breezy to locally windy trade winds are expected over the next several days. && .DISCUSSION... No changes to the forecast this evening, and no change in the forecast philosophy since the afternoon package. High pressure far north of the state will maintain a breezy to locally windy trade wind regime at the surface. Precipitable water (PW) values have decreased over the last 24 hours, with the afternoon soundings from Lihue and Hilo having 0.85 and 1.05 inches respectively which pairs well with the satellite derived PW. Although the overall column of PW has decreased, the remains sufficient moisture in the lower levels to support continued shower activity focused over the windward sides of the islands in the trade wind flow. Another boost in PW is expected to move into the islands Wednesday night from the east, which will likely boost rainfall totals again. The upper level trough remains over the islands, providing the instability for isolated thunderstorms. For tonight, the highest concentration of moisture remains near the Big Island, and with the instability overhead, there remains the possibility of locally heavy rain over the windward side of the islands. Fewer showers are expected over the western half of the island chain. As mentioned above, the next round of moisture arrives Wednesday night and will tend to focus over eastern portions of the forecast area. This will once again bring the possibility of heavy rain for Windward Big Island and Maui on Wednesday night. The Winter Storm Warning remains in effect through 6 am Wednesday morning. Will be examining the situation overnight. With another round of moisture coming in Wednesday night, additional wintry weather is possible. Heading into the second half of the week (Thursday onward), the large scale pattern undergoes little in the way of change, but deeper troughing west of the islands is modeled to pump up heights locally which should help bring an end to the current wet trade wind pattern. A more typical breezy to locally strong trade wind pattern then prevails heading into the weekend. && .AVIATION... Moderate to breezy trade winds expected for the next couple days as surface high pressure holds north of the state. Clouds and SHRA with a chance of TS will favor windward and mauka areas, with some SHRA/TS making it to leeward sides. Cigs and vsbys could be reduced in SHRA/TS. AIRMET Sierra is no longer in effect. Conditions have improved on Kauai and thus the AIRMET was canceled. AIRMET Tango is in effect for moderate leeward mountain wave turbulence over all islands due to breezy trade winds, and is expected to remain necessary through the forecast period and possibly beyond. && .MARINE... A large area of high pressure centered approximately 800 nautical miles north of Oahu will slowly move east the next couple of days. This will continue to support a tight enough pressure gradient down across the state to result in strong to near gale force trade winds over the majority of the Hawaiian nearshore waters through the remainder of the week. Late week high pressure moving in from the west will build in the wake of the current high...reestablishing itself north of the islands by Friday. This will maintain these persistent strong winds through the weekend. A ongoing Small Craft Advisory for all waters and will likely be in effect the next several days. An unwavering upper level trough over the state will keep the regional atmosphere unstable the next couple of days. Thus, probabilities remain fairly high for brief periods of heavy showers and isolated thunderstorms that may produce strong wind gusts and lower visibilities through Friday when the trough begins to weaken. Persistent fresh to strong trade winds will continue to generate rough and choppy surf along east-facing shores through the week. Despite these very rough conditions, east surf is expected to remain under High Surf Advisory (HSA) heights. A small size, medium period northwest (310 degree) swell will pass across the island chain Wednesday. A larger, slightly longer period northwest (320-330 degree) swell is scheduled to arrive late Friday or Saturday. This swell will likely peak weekend surf to just below HSA thresholds. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters- && DISCUSSION...M Ballard AVIATION...Bohlin MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:18 AM HST | Winter Weather Advisory | HFO | Hawaii | 59 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.